Wisconsin, 2019Flash Flooding in Wisconsin, September 11, 2019
September 11, 2019 · NWS GRB · 2 events in 2 counties and zones
Thunderstorms moved east along a stalled out frontal boundary through central and east-central Wisconsin during the morning and early afternoon hours. 1 to 3 inches of rain fell during the morning and afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved east along a stalled out frontal boundary through central and east-central Wisconsin during the morning and early afternoon hours. 1 to 3 inches of rain fell during the morning and afternoon hours. There were multiple reports of flash flooding with streets flooded, businesses and residents evacuated, and some water rescues from stranded motorists. Northeast winds backed up the Fox River and exacerbated the flooding as rainfall could not drain into area rivers efficiently.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 11, 5:34 AM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Sep 11, 5:34 AM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
634 AM CDT Wed Sep 11 2019
Updated aviation portion for 12Z TAF issuance
.SHORT TERM...Today...Tonight...and Thursday
Issued at 308 AM CDT Wed Sep 11 2019
A stalled frontal boundary across southern Wisconsin will be the
driving force behind several rounds of moderate to heavy rain
across northeast Wisconsin through at least Thursday. CAPE
profiles during this period will be long and skinny with PWAT
values of 1.5 to 2 inches, which will enhance the heavy rain
threat.
This morning a thunderstorm complex across Minnesota will track
east through the area during the morning hours. There is still
uncertainty as to how this complex will track through the area as
the HRRR takes this feature northeast and wipes out much of the
rainfall during the morning hours. Meanwhile other models such as
the ARW and NMM maintain this system as it tracks east and brings
copious amounts of rain across central and east-central Wisconsin
this morning. Later this afternoon convection is expected to fire
just north of the boundary across the far southern cwa and into
southern Wisconsin. This activity will be along a fairly
substantial CAPE gradient and could produce severe storms if the
instability can inch far enough north given the fairly high bulk
shear values of 40 to 50 knots. The main severe weather threat
this afternoon would be gusty winds and heavy rainfall.
Isentropic lift could continue the rainfall across the area during
the overnight hours as the frontal boundary remains just to the
south. By Thursday a substantial shortwave will track through the
western Great Lakes region as the surface low approaches from the
west. There could be some showers and thunderstorms on Thursday as
these features approach the area, however the more substantial
rain is expected to hold off until Thursday night.
.LONG TERM...Thursday Night Through Tuesday
Issued at 308 AM CDT Wed Sep 11 2019
The latest ensemble means continue to point towards above normal
warmth for much of this period, outside of a brief cool down on
Friday into Saturday. Despite the warmer weather, models generally
indicate that a relatively quiet period will occur this weekend into
next week as strong mid-level ridging builds into the region.
Therefore, forecast concerns generally revolve around the potential
for severe weather and heavy rainfall on Thursday night.
Thursday night through Friday night...Occluded low pressure over
northern Minnesota will push a strong cold front across the region
on Thursday night. Ahead of the front, a 40-45 kt low level jet
will lead to impressive moisture transport values with pwats upwards
of 2 standard deviations above normal (greater than 1.75 in).
Instability remains unimpressive (most unstable capes of 600-1000
j/kg). But with the strong wind fields aloft and sufficient
instability, some concern that the stronger downpours could bring
those beefy winds to the surface. The main threat, however, will be
the heavy rainfall as most guidance indicates 1 to 2 inches of
precip will be possible for much of the area. Showers and storms
will come to an end late in the night or early Friday morning as the
front exits.
A brief period of clearing is possible within the dry slot on Friday
morning. Then comma head moisture should quickly return and spread
across the region from west to east during the day. Moisture depth
increases for a time and forecast soundings show saturation depth
looks to get deep enough for a chance of showers over central and
north-central WI. Although clouds will hold back low level lapse
rates some, bufkit soundings suggest southwest to west winds could
gust to 30 to 40 mph from late morning through the afternoon. Clouds
should linger into Friday evening before clearing late.
Rest of the forecast...A surface ridge axis will move across the
region on Saturday, which should result in ample sunshine. After
the ridge axis departs, southwest flow will lead to another surge of
warm/moist advection on Saturday night into Sunday. Models spit out
light qpf during this time period, but it appears that ample
instability will return on Sunday, so continue to wonder if precip
chances are under done. Warm air will continue to surge into the
area early next week, which looks mid-Summer like.
&&
.AVIATION...for 12Z TAF Issuance
Issued at 634 AM CDT Wed Sep 11 2019
Some morning fog will continue to plague some of the TAF sites
this morning before a thunderstorm complex barrels through the
region later this morning and into the afternoon hours. Cigs and
vsbys will be reduced at times to IFR under the heavier rain and
thunderstorms.
Additional showers and thunderstorms are expected this afternoon
and could last into the overnight hours, especially across
central and east-central Wisconsin as a lingering frontal
boundary stays to the south. Flying conditions will continue to
remain poor as these rounds of convection roll through the region,
falling to IFR at times. Although additional thunderstorms are
possible this afternoon and overnight will not include 20 plus
hours of thunderstorms with this set of TAFs but focus on this
mornings convection and add more thunder in pending this
afternoons activity.
&&
.HYDROLOGY...
Issued at 308 AM CDT Wed Sep 11 2019
Several rounds of moderate to heavy rain from today through
Thursday night could produce some flooding across the area. The
biggest threat will be across central and east-central Wisconsin
where areas have already received 1 to 2 inches of rain on Tuesday
with another 2 to 4 inches with locally higher amounts possible
during the next few days. These areas may see urban flooding and
rising water levels on area rivers and streams. A Flash Flood
Watch may be needed in subsequent forecasts depending on how this
mornings complex affects the area.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....Kurimski
LONG TERM......MPC
AVIATION.......Kurimski
HYDROLOGY......Kurimski
Hazardous weather outlook, Sep 11, 2:09 AM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
309 AM CDT Wed Sep 11 2019
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-120815-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
309 AM CDT Wed Sep 11 2019
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Today and Tonight
There is a slight risk of severe thunderstorms over parts of
central and east-central Wisconsin today. Damaging winds and
localized urban and small stream flooding will be the primary
threats in the strongest storms. In addition, gusty northeast
winds off the Bay of Green Bay may also cause water to back up on
the East River, Fox River and Duck Creek this afternoon and
tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are expected to continue at times on Thursday and
Thursday night. Heavy rainfall will be the most likely threat
during this period, but there is also a marginal risk of severe
storms over parts of central Wisconsin. The heavy rains will
likely cause localized urban and small stream flooding.
Hazardous swimming conditions are possible Thursday afternoon into
Friday along Lake Michigan beaches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed across central and east-central
Wisconsin today.
LMZ521-522-541>543-120815-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
309 AM CDT Wed Sep 11 2019
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Today and Tonight
Thunderstorms are possible at times from late this morning through
tonight. Any storms could pose a hazard to mariners.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Hazardous conditions for small craft may also occur Thursday
afternoon into Friday.
Kurimski/MPC
In the hours before
Special weather statement, Sep 11, 4:14 AM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Green Bay WI
514 AM CDT Wed Sep 11 2019
WIZ022-039-040-073-074-111315-
Door-Brown-Kewaunee-Southern Marinette County-
Southern Oconto County-
514 AM CDT Wed Sep 11 2019
...PATCHY DENSE FOG AND DRIZZLE NEAR THE BAY OF GREEN BAY THIS
MORNING...
Look for patchy dense fog and drizzle across northeast Wisconsin
near the bay of Green Bay during the morning hours. The fog and
drizzle will reduce visibilities to below 1 mile at times, and
may occasionally reduce visibilities to one quarter of a mile or
less.
Motorists traveling across the area and during the morning
commute should exercise caution, as visibilities can drop
significantly in a very short distance.
Kurimski
Special weather statement, Sep 11, 7:09 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Green Bay WI
809 AM CDT Wed Sep 11 2019
WIZ010-018>020-030-031-035>038-045-048-111615-
Oneida-Lincoln-Langlade-Menominee-Marathon-Shawano-Wood-Portage-
Waupaca-Outagamie-Waushara-Winnebago-
809 AM CDT Wed Sep 11 2019
...THUNDERSTORMS WITH TORRENTIAL RAINFALL EXPECTED THIS
MORNING...
At 808 AM CDT, Doppler radar indicated a line of thunderstorms
with heavy rain and frequent lightning extending from 10 miles
southwest of New Wood Wildlife Area to near New London. The
storms were moving northeast at 30 mph.
Torrential rainfall is occurring with the storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Turn around, don't drown!
MG
Flash Flood, Calumet
- When
- September 11, 8:00 AM CST to 6:00 PM CST
- Where
- Calumet County, 1.53 mi ENE of Darboy to 1.33 mi SE of Darboy
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 44.242, -88.354
Street closed due to flash flooding and vehicles stranded in Darboy. A culvert was washed out in the village of Sherwood.
Flash Flood, Brown
- When
- September 11, 8:00 AM CST to 8:30 PM CST
- Where
- Brown County, 0.8 mi ENE of Green Bay to 3.02 mi NNE of Little Rapids
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- County Official
- Coordinates
- 44.524, -88.005
Heavy rainfall caused street flooding across much of the east side of Green Bay and De Pere. There were multiple reports of streets closed, businesses evacuated, vehicles stranded and rescues from the high water. Businesses were evacuated on Mason Street on the east side of Green Bay between Main Street and Lime Kiln Road, Monroe Road in Bellevue was closed from WI-172 to Dickinson Road, there was 3 to 4 feet of water on Red Maple Road in De Pere under the railroad underpass, Ledgeview Road in De Pere was closed between Winding Waters Way and Creamery Road, Bellevue Street in Bellevue was closed from Debra Lane to Allouez Avenue, Wrightstown Road in De Pere was closed between River Oaks Drive and Greenleaf Road, and Huron Road in Bellevue was closed from Easton Road to Yeager Drive due to flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, September 11 to 16, 2019$24 million · 24 events
- Flooding in South Dakota, September 11 to 30, 2019$2.5 million · 33 events
- Tornadoes and Hail in Colorado, September 11, 2019EF2 · 45 events
- Tornado and Hail in Michigan, September 11, 2019$1.7 million · EF0 · 8 events
- Flash Flooding and Hail in Nebraska, September 11 to 12, 2019$200,000 · 2.5 in hail · 37 events
- Flash Flooding in South Dakota, September 11 to 12, 2019$700,000 · 5 events
- Tornado and Damaging Wind in Minnesota, September 11, 2019$185,000 · EF1 · 2 events
- Flooding in Minnesota, September 11 to 22, 2019$230,000 · 15 events
- Flooding in South Dakota, September 11 to 21, 2019$330,000 · 7 events
- Damaging Winds and Lightning Strikes in Virginia, September 11, 20191 injured · $68,000 · 60 kt wind · 14 events
- Flooding in Iowa, September 11 to 30, 2019$110,000 · 11 events
- Flooding in South Dakota, September 11 to 21, 2019$150,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848523, 849550.